Virginia, 2017

Heavy Rain in Virginia, June 5, 2017

June 5, 2017 · NWS AKQ · 5 events in 4 counties and zones

Scattered thunderstorms well in advance of a cold front produced heavy rain and minor street flooding across portions of southeast Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered thunderstorms well in advance of a cold front produced heavy rain and minor street flooding across portions of southeast Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jun 5, 12:50 PM EST, 2 hours 4 minutes earlier.

Area forecast discussion, Jun 5, 12:50 PM EST, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Wakefield VA
150 PM EDT Mon Jun 5 2017

.SYNOPSIS...
Low pressure over the eastern Great Lakes will move southeast
today...and deepen over southern Virginia by late afternoon. A
slow moving cold front will cross the local area tonight. The
front will stall over the Carolinas Tuesday as an upper level
area of low pressure lingers near the local area through
Thursday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Current analysis indicating ~1005 mb sfc low pressure centered
over upstate NY, with a sfc trough extending SSW to the central
Appalachians. Water vapor imagery depicts strong upper level
low centered N of the Great Lakes, with shortwave energy moving
through the base of the trough, one pushing SE through northern
Indiana/northwest Ohio late this morning, and another shortwave
farther south over Kentucky moving east. Models suggest these
two features phase to some extent between 18Z-00Z/this aftn
early evening. Coinciding with precipitable water values of
1.50" to 1.80" (well above avg), and a deepening sfc low/meso-
low over southern/southeast VA, expect coverage of precip and
potentially for heavy rain to increase during this period. QPF
amounts through tonight will avg 0.50" to 1.00" NW 1/2 of the
CWA, to 1.00" to 1.50" over southeast VA and northeast NC (with
locally higher amounts possible all areas in embedded tstms). Enough
instability for isolated to scattered tstms N, and a higher
coverage/probability of tstms over the southeast (where higher
instability will reside). Shear generally too weak for anything
strong/organized, perhaps an isolated strong storm possible from
about 20-00Z over the far south/southeast (SPC has this area in
a marginal risk for today). Remainder of the CWA is just in
general thunder. Highs in the in the low to mid 70s NW to the
mid 80s in northeast NC.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY/...
Cold front will push S and E of the entire FA Tue
morning...resulting in lowering PoPs by late tonight
(NW-SE)...then VRB clouds and possible ISOLD SHRAS (due to an
upper level low approaching from the NW) Tue. Cooler Tue with
highs in the l-m70s on the eastern shore to mainly 75-80F
inland.

The combination of upper low pressure lingering over the NE
states/srn New England, and sfc low pressure off the SE and Mid
Atlc coasts will result in a partly-mostly cloudy sky and ~20%
PoPS Wed. Relatively cool with highs u60s NE to l-m70s
elsewhere.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
The combination of upper low pressure lingering over the NE
states/srn New England, and sfc low pressure areas tracking NE
off the SE and Mid Atlc coasts, will result in a partly to
mostly cloudy sky and a slgt or sml chc for pcpn Wed night into
Thu evening. High pressure will then build over the area and
off the coast for later Thu night into Sat morning. A trough of
low pressure will approach and move acrs the area late Sat aftn
into Sat night, possibly triggering isolated or sctd
showers/tstms. High pressure will re-establish itself off the
coast for Sun. Highs in the lower to mid 70s Thu, in the mid 70s
to near 80 Fri, in the upper 70s to mid 80s Sat, and in the 80s
Sun. Lows in the mid 50s to lower 60s Wed night and Thu night,
in the lower to mid 60s Fri night, and in the 60s Sat night.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
Deteriorating aviation conditions this afternoon across SE VA
and NE NC as the atmosphere destabilizes ahead of a cold front
pressing SE. Main impact from thunderstorms will be brief
periods of MVFR-IFR CIGs/VIS in moderate to heavy rainfall. SW
winds generally to 10-15 kt will become more NNW in the
post-frontal environment this evening and overnight.
Precipitation will diminish slowly tonight, however MVFR-IFR
CIGs are expected to linger into Tuesday morning. High pressure
builds into the region from the upper Midwest late tonight/early
Tuesday. An upper level trough will keep the threat for isolated
to scattered showers at all TAF sites through at least Thursday.

&&

.MARINE...
The SCA over northern coastal waters has been cancelled as seas
there are expected to top off at 4 ft for the remainder of the
morning.

Previous Discussion...
SCA headlines remain in effect through late morning for 15-20 kt
winds over the Bay due to a tightening pres gradient ahead of an
approaching cold front, and for seas up to 5 ft out 20 nm over
northern coastal wtrs. Sub-SCA conditions thereafter for the
remainder of the day and night as the cold front slides through
the region and little in the way of CAA behind the front. NW/N
winds Tue avg 10 kt with 1-2 ft waves over the Bay and 2-4 ft
seas over coastal wtrs. A couple areas of low pressure will then
track northeast off the Southeast and Mid Atlc coast Tue night
through Thu, resulting in N or NE winds 10-20 kt and seas
building to 4 to 6 ft.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...None.

&&

SYNOPSIS...LKB
NEAR TERM...LKB
SHORT TERM...ALB/LKB
LONG TERM...TMG
AVIATION...ALB/BMD
MARINE...MAS
Hazardous weather outlook, Jun 5, 1:59 AM EST, 12 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
259 AM EDT Mon Jun 5 2017

ANZ635-MDZ021>025-NCZ012>017-030>032-102-VAZ048-060>062-064>069-
075>090-092-093-095>100-509>525-060700-
Rappahannock River from Urbanna to Windmill Point-Dorchester-
Wicomico-Somerset-Inland Worcester-Maryland Beaches-Northampton-
Hertford-Gates-Pasquotank-Camden-Western Currituck-Bertie-Chowan-
Perquimans-Eastern Currituck-Fluvanna-Prince Edward-Cumberland-
Goochland-Caroline-Mecklenburg-Lunenburg-Nottoway-Amelia-Powhatan-
Westmoreland-Richmond-Northumberland-Lancaster-Brunswick-Dinwiddie-
Prince George-Charles City-New Kent-Gloucester-Middlesex-Mathews-
Greensville-Sussex-Surry-James City-Southampton-Isle of Wight-
Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach-Accomack-
Western Louisa-Eastern Louisa-Western Hanover-Eastern Hanover-
Western Chesterfield-Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
259 AM EDT Mon Jun 5 2017

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Maryland, northeast North Carolina, central Virginia,
east central Virginia, eastern Virginia, north central Virginia,
south central Virginia and southeast Virginia.

.DAY ONE...Today and Tonight.

Widespread showers and scattered thunderstorms may produce locally
heavy rainfall today through this evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 5, 11:17 AM EST, 3 hours 37 minutes before
Special Weather Statement
National Weather Service Wakefield VA
1217 PM EDT MON JUN 5 2017

NCZ014-016-VAZ096-051700-
Camden-Gates-Suffolk-
1217 PM EDT MON JUN 5 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CAMDEN...AND GATES
COUNTIES AND THE SOUTHEASTERN CITY OF SUFFOLK...

At 1217 PM EDT, a strong thunderstorm was located near Winton, or 7
miles west of Gatesville, moving east...northeast at 25 mph.

Wind gusts in excess of 40 mph and pea size hail are possible with
this storm.

This storm will be near...
  Gatesville and Roduco around 1230 PM EDT.
  Gates around 1235 PM EDT.
  Sunbury and Whaleyville around 1250 PM EDT.
  Corapeake around 100 PM EDT.

Other locations impacted by this storm include Eure, Horseshoe,
Easons Crossroads, Savage, Acorn Hill, Rays Beach, Drum Hill,
Hazelton, Buckland and Saunders.

Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs...small or weakened trees...and
blowing around trash cans...potted plants...lawn furniture and other
light outdoor objects.

LAT...LON 3639 7689 3643 7694 3669 7654 3661 7648
      3655 7649 3655 7644 3646 7638 3645 7641
      3647 7644 3651 7649 3646 7649 3644 7648
      3637 7685
TIME...MOT...LOC 1617Z 250DEG 23KT 3642 7689

BROWN
Special weather statement, Jun 5, 12:01 PM EST, 2 hours 53 minutes before
Special Weather Statement
National Weather Service Wakefield VA
101 PM EDT MON JUN 5 2017

VAZ095-097-098-051745-
Norfolk/Portsmouth-Virginia Beach-Chesapeake-
101 PM EDT MON JUN 5 2017

...A STRONG THUNDERSTORM WILL AFFECT ...THE SOUTHEASTERN CITY OF
NORFOLK...THE NORTH CENTRAL CITY OF CHESAPEAKE...THE SOUTHEASTERN
CITY OF PORTSMOUTH AND THE NORTHWESTERN CITY OF VIRGINIA BEACH...

At 100 PM EDT, a strong thunderstorm was located over Cradock, or
over Deep Creek, moving northeast at 25 mph.

Wind gusts in excess of 30 mph are possible with this storm.

Rainfall amounts of up to 1 inch are possible with this storm.

This storm will be near...
  Norfolk State University around 115 PM EDT.
  Regent University around 120 PM EDT.
  Kempsville, Virginia Wesleyan College and Norfolk International
  around 125 PM EDT.
  Norfolk around 130 PM EDT.
  Virginia Beach around 145 PM EDT.

Other locations impacted by this storm include Greenbrier, South
Norfolk, Bayside, Oceana, Rudee Heights, Portlock, Princess Anne
Plaza, North Virginia Beach, Oceana NAS and Gallups Corner.

LAT...LON 3674 7632 3677 7639 3684 7629 3683 7625
      3684 7628 3685 7628 3696 7613 3695 7609
      3697 7605 3697 7599 3696 7597 3693 7594
      3690 7594 3680 7592
TIME...MOT...LOC 1700Z 241DEG 20KT 3677 7631

BROWN
Special weather statement, Jun 5, 1:45 PM EST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Wakefield VA
245 PM EDT MON JUN 5 2017

VAZ082-084-088>090-092-093-523>525-051930-
Charles City-Hampton/Poquoson-Isle of
Wight-Surry-Southampton-Sussex-Newport News-York-Gloucester-James
City-
245 PM EDT MON JUN 5 2017

...A LINE OF THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT SOUTHEASTERN
GLOUCESTER...CENTRAL ISLE OF WIGHT...SOUTHEASTERN CHARLES CITY...
NORTHEASTERN SOUTHAMPTON...YORK...NORTHEASTERN SUSSEX...SURRY...AND
SOUTHERN JAMES CITY COUNTIES...THE WESTERN CITY OF POQUOSON...THE
CITY OF HAMPTON...THE CITY OF NEWPORT NEWS AND THE CITY OF
WILLIAMSBURG...

At 245 PM EDT, thunderstorms with heavy rain were located along a
line extending from Busch Gardens to near Homeville. Movement was
northeast at 35 mph.

1 to 2 inches of rainfall is possible with these storms.

These storms will be near...
  Queens Lake...College Of William And Mary...Grove...Busch
  Gardens...Lee Hall...Carver Gardens...York Terrace and Kings Point
  around 250 PM EDT.
  Newport News and Waverly around 255 PM EDT.
  Virginia Institute For Marine Sciences...Gloucester Point and
  Wicomico around 300 PM EDT.
  Seaford...Ivor and Achilles around 305 PM EDT.
  Dendron and Elberon around 310 PM EDT.
  Smithfield around 325 PM EDT.
  Fort Eustis and Rescue around 330 PM EDT.

Other locations impacted by these storms include Pons...Chippokes
State Park...Lackey...Camp Peary...Naxera...Oriana...Lumberton...
Ewell...Dory and Poolesville.

Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads...and possible minor
flooding of ditches and poor drainage areas.

LAT...LON 3684 7669 3685 7734 3724 7693 3724 7692
      3726 7688 3728 7689 3729 7686 3730 7687
      3735 7681 3738 7641 3731 7634 3721 7635
      3718 7630
TIME...MOT...LOC 1845Z 246DEG 31KT 3721 7665 3690 7710

ZIMMERMAN
Special weather statement, Jun 5, 2:25 PM EST, 29 minutes before
Special Weather Statement
National Weather Service Wakefield VA
325 PM EDT MON JUN 5 2017

VAZ084-093-095-096-523>525-052015-
Hampton/Poquoson-Isle of Wight-Norfolk/Portsmouth-Newport
News-Suffolk-York-Gloucester-
325 PM EDT MON JUN 5 2017

...A LINE OF THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT SOUTHEASTERN
GLOUCESTER...ISLE OF WIGHT...AND SOUTHEASTERN YORK COUNTIES...THE
CENTRAL CITY OF NORFOLK...THE CITY OF POQUOSON...THE NORTHWESTERN
CITY OF PORTSMOUTH...THE NORTHEASTERN CITY OF SUFFOLK...THE CITY OF
HAMPTON AND THE CITY OF NEWPORT NEWS...

At 324 PM EDT, thunderstorms with heavy rain were located along a
line extending from 6 miles east of Seaford to near Isle Of Wight.
Movement was east at 35 mph.

Up to 2 inches of rainfall is possible with these storms.

These storms will be near...
  Christopher Newport University and Beaconsdale around 340 PM EDT.
  Churchland and Northampton around 345 PM EDT.
  Hampton University...Old Dominion University...Langley AFB and
  Portsmouth around 350 PM EDT.
  Ocean View...Fort Monroe...Norfolk NAS...Buckroe Beach and Norview
  around 355 PM EDT.
  Norfolk and Grand View around 400 PM EDT.

Other locations impacted by these storms include Rushmere...
Carrollton...Lackey...Longview...Benns Church...Huntersville...
Oriana...Bethel Church...Hilton Village and Chuckatuck.

Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads...and possible minor
flooding of ditches and poor drainage areas.

LAT...LON 3684 7638 3687 7642 3674 7671 3694 7685
      3706 7670 3720 7663 3717 7661 3718 7658
      3723 7660 3731 7653 3731 7645 3730 7646
      3729 7645 3731 7644 3730 7634 3721 7635
      3719 7631 3709 7623 3700 7626 3692 7616
TIME...MOT...LOC 1924Z 257DEG 37KT 3719 7631 3692 7667

ZIMMERMAN
Special weather statement, Jun 5, 2:53 PM EST, 1 minute before
Special Weather Statement
National Weather Service Wakefield VA
353 PM EDT MON JUN 5 2017

VAZ100-052045-
Northampton-
353 PM EDT MON JUN 5 2017

...A THUNDERSTORM WITH HEAVY RAIN WILL AFFECT NORTHAMPTON COUNTY...

At 353 PM EDT, a thunderstorm with heavy rain was located near Cape
Charles, moving east at 35 mph.

Up to 2 inches of rainfall is possible with this storm.

This storm will be near...
  Cheriton and Bay View around 405 PM EDT.

Other locations impacted by this storm include Capeville...
Birdsnest...Kiptopeke State Park...Eastville...Machipongo...
Simpkins...Townsend...Oyster...Cheapside and Kiptopeke.

Motorists should use extra caution in the vicinity of this storm. Be
prepared for rapid changes in weather and road conditions. Heavy rain
could cause ponding of water on roads...and possible minor flooding
of ditches and poor drainage areas.

LAT...LON 3742 7563 3733 7569 3727 7575 3718 7576
      3706 7592 3706 7600 3725 7607 3734 7606
      3741 7603 3749 7572 3750 7572 3749 7571
      3751 7568 3749 7567 3749 7566 3750 7565
      3751 7566 3750 7564 3753 7560
TIME...MOT...LOC 1953Z 254DEG 30KT 3720 7606

ZIMMERMAN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 heavy rain. Local standard time, as filed.

Heavy Rain, Newport News (C)

When
June 5, 2:54 PM EST
Where
Newport News (C) County, 0.55 mi E of Patrick Henry Fld
Reported by
ASOS
Coordinates
37.130, -76.490

Rainfall total of 2.52 inches was measured at PHF.

Heavy Rain, James City

When
June 5, 3:15 PM EST
Where
James City County, 4.74 mi SE of Grove
Reported by
Public
Coordinates
37.210, -76.600

Rainfall total of 2.57 inches was measured at (2 SE) Grove.

Heavy Rain, York

When
June 5, 3:40 PM EST
Where
York County, 1.3 mi WNW of Tabb
Reported by
CoCoRaHS
Coordinates
37.140, -76.450

Rainfall total of 3.45 inches was measured at (1 NNE) Tabb. Minor street flooding was reported.

Heavy Rain, Northampton

When
June 5, 4:05 PM EST
Where
Northampton County, 0.69 mi N of Oyster
Reported by
Mesonet
Coordinates
37.290, -75.930

Rainfall total of 4.01 inches was measured at Oyster.

Heavy Rain, Newport News (C)

When
June 5, 5:00 PM EST
Where
Newport News (C) County, 1.3 mi ESE of Denbigh
Reported by
Mesonet
Coordinates
37.120, -76.530

Rainfall total of 3.37 inches was measured at (1 SSE) Denbigh.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2017Every state in 2017This day in weather historyWarnings in Virginia, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 709724, 709725, 709726, 709727, 709728.